Oklahoma, 2013Flood in Oklahoma, May 21 to 23, 2013
May 21 to 23, 2013 · NWS TSA · 1 event in 1 county or zone
Thunderstorms developed along a cold front from southwest to east central Oklahoma during the early morning hours of the 21st. The front moved slowly southward and became nearly stationary near the Red River during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front from southwest to east central Oklahoma during the early morning hours of the 21st. The front moved slowly southward and became nearly stationary near the Red River during the day. Widespread and persistent thunderstorm activity occurred along and north of the front for much of the day resulting in locally heavy rainfall across much of southeastern Oklahoma. This heavy rainfall resulted in moderate flooding of the Kiamichi River near Antlers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 21, 5:48 PM CST, 12 minutes earlier.
Area forecast discussion, May 21, 5:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT TUE MAY 21 2013
.DISCUSSION...
THE 00Z TAF DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
RAIN/STORMS ARE MOVING OUT...WITH SKIES CLEARING THIS EVENING. DUE
TO THE RECENT RAINS AND WET GROUND...SOME PATCHY FOG WILL LIKELY
DEVELOP. THINK THE FOG WILL BE MOST PROMINENT OVER SOUTHEAST OK
WHERE THE HEAVIEST RAINS FELL SO I HAVE BROUGHT KMLC DOWN TO IFR
VSBY. THE HYDROLAPSE BECOMES UNFAVORABLE FOR WIDESPREAD DENSE FOG
TONIGHT AS THE BOUNDARY LAYER DRIES OUT AFTER MIDNIGHT. SO FOR
NOW STAYED CONSERVATIVE ON VSBYS AT THE OTHER SITES.
LACY
&&
.PREV DISCUSSION... /ISSUED 312 PM CDT TUE MAY 21 2013/
DISCUSSION...
LINEAR MCS THAT HAS FORMED AHEAD OF COMPACT UPPER SYSTEM SURGING
ACROSS OK/TX IS CURRENTLY MOVING ACROSS PORTIONS OF SERN OK. THE
LINE HAS BEEN STRONG/MARGINALLY SEVERE SO FAR...AND STILL COULD SEE
SOME 60+ MPH WIND GUSTS OVER THE NEXT FEW HOURS. HRRR HAS SHOWN A
VERY GOOD HANDLE ON THE COMPLEX...WITH THE LEADING EDGE EXITING OUR
FORECAST AREA AROUND 22Z-23Z. CURRENT FLASH FLOOD WATCH IS SET TO
EXPIRE AT 00Z...ALTHOUGH MAY EXTEND IT A FEW MORE HOURS. WILL TAKE A
LAST LOOK AT RADAR BEFORE FINAL DECISION. OTHERWISE...PARTIALLY
CLEARING SKIES ALONG WITH DRIER LOW-LEVEL AIR WILL ALLOW TEMPS TO
FALL INTO THE 50S FOR MUCH OF THE AREA.
WEAK SURFACE BOUNDARY MAY BE PRESENT ACROSS THE AREA ON
WEDNESDAY...ALTHOUGH ATMOSPHERE SHOULD BE TOO DRY AND WORKED OVER TO
SUPPORT PRECIPITATION.
UPPER PATTERN WILL BECOME INCREASINGLY AMPLIFIED BY MID-TO-LATE
WEEK...WITH RIDGING THROUGH THE PLAINS SANDWICHED BY DEEP UPPER
SYSTEMS ACROSS THE PAC NW AND THE EAST COAST. MODELS SUGGEST THAT
SEVERAL WEAK WAVES WILL MOVE INTO THE MEAN RIDGE POSITION...WITH AT
LEAST SOME LOW POPS WARRANTED ACROSS WRN SECTIONS IN THE VERY
WARM/MOIST AIRMASS.
UPPER RIDGE SHOULD FLATTEN SOME ACROSS THE SRN/CENTRL PLAINS GOING
INTO THE WEEKEND. WITH THE FORECAST AREA ALONG THE SRN EDGE OF THE
STRONGER UPPER FLOW...SHOULD SEE PERIODIC SHOWER/THUNDERSTORM
EPISODES...ESPECIALLY ACROSS NE OK/NW AR. TOUGH TO PINPOINT WHICH
DAY WILL HAVE THE BEST CHANCES...SO HAVE MAINTAINED GENERAL CHANCE
POPS FOR ABOUT THE NRN HALF OF THE AREA FOR THE WEEKEND AND INTO
EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 55 81 58 78 / 10 0 10 20
FSM 58 83 62 81 / 60 10 10 10
MLC 55 83 61 84 / 20 0 10 20
BVO 52 81 54 77 / 10 0 10 20
FYV 54 79 55 76 / 70 10 10 10
BYV 56 79 55 77 / 70 10 10 10
MKO 55 82 60 79 / 20 10 10 20
MIO 54 78 56 78 / 20 10 10 10
F10 55 82 61 79 / 10 0 10 20
HHW 60 85 64 85 / 20 0 10 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-OKZ068-
OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...30Hazardous weather outlook, May 21, 3:58 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT TUE MAY 21 2013
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 PM CDT TUE MAY 21 2013
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
FLASH FLOOD.
RISK...CRITICAL.
AREA...SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET..ONGOING.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OKLAHOMA INTO NORTHEAST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A LINE OF STRONG STORMS HAS WORKED ITS WAY ENTIRELY OUT OF THE
AREA... WITH WIDESPREAD RAIN CONTAINING EMBEDDED THUNDERSTORMS
CONTINUING BEHIND IT. PRECIPITATION WILL SLOWLY END FROM
NORTHWEST TO SOUTHEAST THIS EVENING. UNTIL THEN... MODERATE RAIN
ACROSS EASTERN OKLAHOMA AND WESTERN OKLAHOMA WILL ADD TO ALREADY
HIGH TOTAL AMOUNTS. AREAL FLOODING IS OCCURRING AND WILL CONTINUE
THIS EVENING AS RUNOFF PERSISTS. A LIMITED THREAT FOR AN ISOLATED SEVERE
STORM WILL PERSIST INTO THIS EVENING ACROSS FAR SOUTHEAST OKLAHOMA
UNTIL THE UPPER SYSTEM FINALLY MOVES PAST THE AREA.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION WILL NOT BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
ANOTHER FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA LATER THIS
WEEK AND WILL THEN REMAIN IN THE VICINITY FOR SEVERAL DAYS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM THURSDAY
THROUGH MONDAY AS A RESULT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, May 21, 1:58 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT TUE MAY 21 2013
ARZ029-OKZ049-053-074>076-212100-
CHOCTAW OK-HASKELL OK-LATIMER OK-LE FLORE OK-PUSHMATAHA OK-SEBASTIAN
AR-
258 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SEBASTIAN
IN SOUTHEAST OKLAHOMA
CHOCTAW...EASTERN HASKELL...LE FLORE...PUSHMATAHA AND LATIMER
AT 258 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF KANIMA TO 3 MILES SOUTHEAST OF
YANUSH TO GAY...MOVING EAST AT 45 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3393 9559 3387 9583 3537 9513 3539 9489
3536 9492 3529 9463 3530 9449 3542 9442
3535 9423 3545 9408 3497 9422 3492 9444
3451 9446 3450 9504 3424 9504 3423 9514
3393 9516 3395 9522 3388 9526 3386 9539
TIME...MOT...LOC 1958Z 274DEG 39KT 3533 9494 3468 9528
3393 9561Special weather statement, May 21, 2:56 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
356 PM CDT TUE MAY 21 2013
ARZ019-020-029-OKZ076-212145-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-
356 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
SOUTHEASTERN CRAWFORD
IN WEST CENTRAL ARKANSAS
FRANKLIN AND SEBASTIAN
IN SOUTHEAST OKLAHOMA
EASTERN LE FLORE
AT 356 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF CASS TO 3 MILES SOUTHWEST OF
EXCELSIOR TO OCTAVIA...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...OCTAVIA...BIG
CEDAR...MUSE...HODGEN...HEAVENER...HOWE...CAMERON...ROCK ISLAND...
POCOLA...ARKOMA...PLEASANT HILL...LIBERTY...PARADISE...CROSSROADS...
MILLTOWN...PATTERSON...MILL CREEK...PINEY...ALIX...TAFT...CONCORD...
OZARK...MULBERRY...CHARLESTON...BRANCH...URSULA...PETER PENDER...
VESTA...MEG...DENNING...CECIL...ALTUS...TONEY...LONELM...CRAVENS...
WATALULA...JETHRO...MOUNTAIN TOP...FERN...BARNES...TURNERS BEND...
CASS...REDDING...WIEDERKEHR VILLAGE...FORT SMITH...HARTFORD...
HACKETT...GREENWOOD...BARLING...LAVACA...ARKOLA...HUNTINGTON...
MIDLAND...DAYTON...WITCHERVILLE...WASHBURN...BURNVILLE...JENSON...
EXCELSIOR...MANSFIELD...BONANZA...FORT CHAFFEE...JENNY LIND...RYE
HILL...BLOOMER...CENTRAL CITY...VAN BUREN...ALMA...KIBLER...
SHIBLEY...FURRY...DYER...HEAVENER RUNESTONE STATE PARK...ETNA AND
FORT SMITH REGIONAL AIRPORT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
LAT...LON 3536 9375 3540 9380 3532 9381 3532 9390
3523 9393 3522 9402 3513 9404 3514 9413
3510 9414 3507 9423 3496 9424 3492 9444
3451 9446 3450 9490 3539 9443 3575 9392
3577 9386 3577 9370 3538 9370
TIME...MOT...LOC 2056Z 243DEG 51KT 3575 9377 3518 9430
3455 9464Flood, Pushmataha
- When
- May 21, 6:00 PM CST to May 23, 3:00 AM CST
- Where
- Pushmataha County, 1 mi NW of Antlers to 3 mi NE of Moyers
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 34.240, -95.632
The Kiamichi River near Antlers rose above its flood stage of 25 feet at 7:00 pm CDT on May 21st. The river crested at 30.68 feet at 10:00 am CDT on the 22nd, resulting in moderate flooding. The river fell below flood stage at 4:00 am CDT on the 23rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451268.